Ask the Doctors June 2012 Issue

Ask The Doctors: June 2012

I used to take a statin, but developed myopathy and stopped. That was two years ago, but I still have muscle pain and weakness in my legs. Is there a solution or is this permanent damage?

Muscle discomfort or weakness after taking statin drugs—an adverse effect known as statin myopathy—is relatively common.  It is estimated that approximately 10 to 15 percent of all persons on statin therapy will experience such symptoms. After reducing the statin dose, or changing to a different medication (statin or otherwise), symptoms will generally improve. Another rarer phenomenon is the actual breakdown of the skeletal muscle, diagnosed by the detection of abnormally high levels of muscle enzymes in the blood, which occurs in less than one percent of people prescribed statins. This more concerning situation is referred to as rhabdomyolysis (pronounced RAB-dough-my-ALL-uh-sis), and in its most severe form can require hospitalization. In clinical studies, muscle biopsies performed on persons experiencing statin myopathy have shown that muscle injury is often present even if the blood tests are negative. And the damage can persist for weeks to months afterwards. 

However, it is extremely unusual for statin myopathy to result in permanent muscle damage, or any future degree of incapacity. In your case, two years after the drug’s discontinuation, the leg muscle pain and weakness is not likely to be a residual effect of statin treatment. I would suggest that you participate in physical rehabilitation, in order to regain some degree of conditioning. Under the direction of experts in the field, you will start at a low level, slowly increasing the intensity and duration of exercise. If you are not able to improve your muscle strength, or are still having intolerable muscle pain, then it is time for you to obtain consultation from a rheumatologist, who could investigate the possibility of a chronic muscle disorder.

I have arthritis in my spine and severe scoliosis, which keeps me bent over and not as active as I’d like. Any advice on how to exercise more when I can barely stand without support, and any special precautions I should take? I’m 80 and have a pacemaker, and have had several surgeries in the last 15 years, but I know physical activity is still important for good health.

First of all, I’d like to applaud your strong wish to exercise more, despite the presence of multiple medical problems and advanced age. This is a great idea, and you’re right: Regular physical exercise improves the health of everyone, even if you are not able to go out and run a 10K race! We especially encourage those with history of heart problems to maintain regular exercise habits. With your back problems and difficulties standing without support, the treadmill or the elliptical machine are clearly out of the question. However, non-weight-bearing exercise such as the stationary bicycle may be feasible, especially the recumbent-type models, which allow one to lean back against a solid back support. Ergometers, or arm-crank machines, are another possible option. Aquatherapy, or pool therapy, may be considered, as well. Pool-based exercises are especially helpful because the bouyancy of water supports the body. Being in water will help reduce stress on your joints by decreasing their weight-bearing burden.

Finally, mat exercises which focus on stretching and strengthening are a very good possibility for you. An exercise physiologist or physical rehabilitation doctor would be the appropriate guide to set you in the right direction. When looking to a rehab specialist or a physical therapist for guidance, be sure to find someone with experience and expertise in working with heart patients. Share as much information as you can about your current health and health history to help make sure your workouts are appropriate for you and are safe.